Format

Send to

Choose Destination
See comment in PubMed Commons below
Regul Pept. 1995 Oct 20;59(2):201-5.

Antisense inhibition of neuropeptide Y (NPY)-Y1 receptor expression blocks the anxiolytic-like action of NPY in amygdala and paradoxically increases feeding.

Author information

  • 1Magnus Huss Clinic, Karolinska Hospital, Stockholm, Sweden.

Abstract

Two prominent actions of centrally administered neuropeptide Y (NPY) are to reduce experimental anxiety and to increase food intake. Agonist administration studies suggest the former effect to be mediated by NPY-Y1 receptors in the amygdala, while the receptor specificity of the latter action is not entirely understood. Antisense inhibition of Y1 receptor expression has confirmed an anxiolytic action of endogenous NPY, but has not been used to examine its anatomical mediation, or to address whether Y1 receptors are involved in the feeding effects of NPY. In the present study, rats were antisense-treated in a manner previously demonstrated to reduce Y1 receptor density. When preceded by intraventricular administration of an inactive oligonucleotide, bilateral NPY administration in the amygdala was anxiolytic in the elevated plus-maze model. Intraventricular antisense administration, on the other hand, blocked this action of NPY, providing further support for mediation of NPY-induced anxiolysis by Y1 receptors in amygdala. Cumulative food intake was paradoxically increased by antisense treatment, suggesting that NPY-induced feeding may not be mediated by Y1 receptors. Locomotor activity or habituation to novelty were not affected by antisense treatment, suggesting its actions on experimental anxiety and feeding to be behaviorally specific. A heterogeneity of NPY receptors mediating anxiolysis and feeding may prove beneficial for drug development efforts.

PMID:
8584755
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk